25I-NBOMe: a dangerous new hallucinogen
November 15, 2012, 4:33 pm
25C-NBOMe — New potent hallucinogenic substance identified on the drug market. Zuba D et al. Forensic Sci Int. 2012 Sep 15. pii: S0379-0738(12)00390-8. doi: 10.1016/j.forsciint.2012.08.027. [Epub ahead of print]
The New Orleans Times-Picayune online reported earlier this month that an Arkansas man died at in October after taking a small amount of the hallucinogenic phenethylamine 25I-NBOMe (also called “N-bomb”) at a music festival. It is not clear from the article how the drug was specifically identified.
According to the report, 21-year-old Clayton Otwell of Little Rock had been drinking Red Bull and vodka at the Voodoo Fest when he was given a single drop of the drug applied to nasal mucosa:
Otwell immediately started babbling incoherently, [a friend] said. She got him to the medical tent at the festival, but within 30 minutes, he had a seizure and never regained consciousness.
25I-NBOMe is often sold on blotter paper as “artificial LSD” or “artificial mescaline”. It is an extremely potent serotonin agonist at the 5-HT2A receptor.
The Forensic Science International article specifically discusses chemical and analytical aspects of a related drug, 25C-NBOMe (aka Pandora, Dime, Vortex), but does touch on the entire class of 25-NBOMe (or NBOMe) psychedelics which, as the authors note, “have nearly no history of human use prior to 2010 when they first became available online”. Since there is not much else in the medical literature about these dangerous hallucinogens, the article is very much worth reading.
2C-I: designer hallucinogen linked to North Dakota deaths (read comment section)